Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Springfield, MO

April 13, 1998Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 1998, 5:59 PM CDT for Oregon County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 5:59 PM CDT (22:59 UTC)
Expired
Apr 13, 1998, 6:50 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:15 PM CDTHail 1.75Riverton, MOHail fell in forested area.
Apr 13, 6:40 PM CDTHail 1Calm, MOHail accumulated to a depth of 3 inches along Highway U, between Highways 160 and 142.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS1 KSGF 132259 RRA
SVRSGF
MOC149-132350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT MON APR 13 1998

* SEVERE THUNDERSTORM WARNING FOR
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 650 PM CDT

* SOME AREAS AFFECTED
  COUCH
  MANY SPRINGS
  RIVERTON

* AT 557 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED 5 MILES SOUTH OF ALTON OR NEAR
  COUCH AND WAS MOVING EAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:12 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 13, 2:12 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT MON APR 13 1998

FCST CONCERNS...TSTM CHANCES THRU THE PERIOD.

WATCHES AND SVR WX ATTM SO ATTENTION THIS AFD IS ON THE NEXT 12 HOURS.
DRY LINE/FRONT JUST PASSED KJLN WITH DEW POINT DROPPING TO 43.  CU
OUTSIDE OFFICE IS NOT TOO IMPRESSIVE.  LOOKS LIKE MAIN THREAT IS JUST
NORTH AND EAST OF SPRINGFIELD.

TSTMS TO MOVE OUT OF THE AREA EARLY THIS EVENING...FOLLOWED BY
CLEARING. GUSTY WINDS TO DECREASE OVERNIGHT AND BECOME L/V.  FWC/FAN
MOS LOOK GOOD AND FOLLOWED.

NOT SURE WHAT TO DO ABOUT TUESDAY AFTERNOON AND NIGHT. 98O LOOKS
IMPRESSIVE FOR SVR THREAT LATE TUESDAY AS WARM ADVECTION INCREASES AT
85H AHEAD OF NEXT 50H WAVE.  NGM MORE BOLD WITH QPF AND INSTABILITY
AND IS GENERALLY FOLLOWED.  ETA/AVN LESS SO.  WE HAVE NO POPS IN
TUESDAY ATTM BUT FEEL WE NEED TO ADD 30-40 POPS IN FOR TUESDAY
AFTERNOON AND CONTINUE TUESDAY NIGHT.

WEDNESDAY WILL SEE DRY SLOT COMING IN ENDING THE THREAT FOR TSTMS.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY):
...WORDING THIS EVENING DEPENDS ON 88D COVERAGE AT ZFP ISSUANCE...

JLN/SE KS...MOSTLY CLEAR. LOW AROUND 50.  WEST WIND 15 TO 25 MPH
DIMINISHING THIS EVENING AND BECOMING LIGHT AND VARIABLE OVERNIGHT.
SGF...PARTLY CLOUDY (WILL LEAVE OUT POPS NOW FOR LOCAL SGF AREA). LOW
AROUND 50.  WEST WIND 15 TO 25 MPH DIMINISHING TO LIGHT AND VARIABLE
OVERNIGHT.
UNO...SCATTERED THUNDERSTORMS LIKELY THIS EVENING...THEN PARTLY CLOUDY.
LOW IN THE LOWER 50S.  SOUTHWEST WIND 15 TO 25 MPH AND
GUSTY...BECOMING WEST AND DIMINISHING TO 5 TO 10 MPH OVERNIGHT.
VIH/AIZ...SCATTERED THUNDERSTORMS LIKELY THIS EVENING...THEN PARTLY
CLOUDY.  LOW AROUND 50.  SOUTHWEST WIND 15 TO 25 MPH AND
GUSTY...BECOMING WEST AND DIMINISHING TO 5 TO 10 MPH OVERNIGHT.

CCF
SGF 050/078 054/073 050 06233
JLN 051/080 054/074 052 06-33

RIDDLE

In the hours before

Special weather statement, Apr 13, 1:00 PM CDT, 4 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 13 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL AND SOUTH CENTRAL
MISSOURI THIS AFTERNOON...

SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR
BENTON...MORGAN...MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI.
ADDITIONAL WATCHES MAY BE ISSUED LATER THIS AFTERNOON FOR PARTS OF
SOUTHERN MISSOURI.

THE MAIN THREAT FOR SEVERE WEATHER IS FROM 1 PM UNTIL 7 PM TODAY AND
INCLUDES LOCATIONS MAINLY NORTH AND EAST OF SPRINGFIELD...OR ALONG
AND EAST OF A WARSAW TO BUFFALO TO MARSHFIELD TO GAINESVILLE LINE.

AT MIDDAY..SURFACE LOW PRESSURE WAS IN NORTHWEST MISSOURI WITH A COLD
FRONT SOUTH ALONG THE KANSAS/MISSOURI BORDER AND THEN INTO EASTERN
OKLAHOMA.
THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE.  COLDER AIR
ALOFT ASSOCIATED WITH THE FRONT WILL MOVE OVER CENTRAL AND SOUTH
CENTRAL MISSOURI THIS AFTERNOON INCREASING THE INSTABILITY AND
ALLOWING FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP.  THE
MAIN THREAT WILL BE LARGE HAIL...THREE-QUARTER INCH AND LARGER...AND
WIND GUSTS IN EXCESS OF 60 MPH.

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR
ACTIVATION THIS AFTERNOON.

RIDDLE
Special weather statement, Apr 13, 1:57 PM CDT, 4 hours 2 minutes before
MOZ069>071-081>083-092-096>098-105>106-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT MON APR 13 1998

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

CAMDEN            DENT              DOUGLAS           HOWELL
LACLEDE           OREGON            OZARK             PHELPS
PULASKI           SHANNON           TEXAS             WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         WEST PLAINS
FORT LEONARD WOOD SALEM             HOUSTON

...TORNADO WATCH NUMBER 204 IN EFFECT UNTIL 8 PM CDT...

A COLD FRONT WAS LOCATED OVER FAR WESTERN MISSOURI...FROM EAST OF
KANSAS CITY TO NEAR JOPLIN.  THE ATMOSPHERE OUT AHEAD OF THE FRONT
OVER SOUTH CENTRAL HAS BECOME VERY UNSTABLE ALLOWING FOR
THUNDERSTORMS TO DEVELOP.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AS THE FRONT MOVES INTO THE AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

RIDDLE
Special weather statement, Apr 13, 1:57 PM CDT, 4 hours 2 minutes before
MOZ069>071-081>083-092-096>098-105>106-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT MON APR 13 1998

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

CAMDEN            DENT              DOUGLAS           HOWELL
LACLEDE           OREGON            OZARK             PHELPS
PULASKI           SHANNON           TEXAS             WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         WEST PLAINS
FORT LEONARD WOOD SALEM             HOUSTON

...TORNADO WATCH NUMBER 204 IN EFFECT UNTIL 8 PM CDT...

A COLD FRONT WAS LOCATED OVER FAR WESTERN MISSOURI...FROM EAST OF
KANSAS CITY TO NEAR JOPLIN.  THE ATMOSPHERE OUT AHEAD OF THE FRONT
OVER SOUTH CENTRAL HAS BECOME VERY UNSTABLE ALLOWING FOR
THUNDERSTORMS TO DEVELOP.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AS THE FRONT MOVES INTO THE AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

RIDDLE
Special weather statement, Apr 13, 3:43 PM CDT, 2 hours 16 minutes before
MOZ055>058-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON APR 13 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            MARIES            MILLER            MORGAN

THE SEVERE THUNDERSTORM WATCH NUMBER 203 THAT WAS IN EFFECT UNTIL 5
PM HAS BEEN CANCELLED.  WHILE SCATTERED THUNDERSTORMS WILL CONTINUE
TO AFFECT MILLER AND MARIES COUNTIES THROUGH 5 PM THE THREAT FOR
SEVERE WEATHER HAS ENDED.

RIDDLE
Special weather statement, Apr 13, 3:43 PM CDT, 2 hours 16 minutes before
MOZ055>058-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON APR 13 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            MARIES            MILLER            MORGAN

THE SEVERE THUNDERSTORM WATCH NUMBER 203 THAT WAS IN EFFECT UNTIL 5
PM HAS BEEN CANCELLED.  WHILE SCATTERED THUNDERSTORMS WILL CONTINUE
TO AFFECT MILLER AND MARIES COUNTIES THROUGH 5 PM THE THREAT FOR
SEVERE WEATHER HAS ENDED.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:39 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski66 min
Apr 13, 2:45 PM CDTSevere Thunderstorm WarningSGFPhelps35 min
Apr 13, 4:22 PM CDTSevere Thunderstorm WarningSGFDent33 min
Apr 13, 6:15 PM CDTTornado WarningSGFOregon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.